Are you concerned about drug overdose? Fill out this form for assistance locating a drug treatment solution that fits your needs.
Name
Email Address
Phone Number
Seeking Help For
Age Group
General Situation

Codeine Overdose

Codeine is a member of the drug class opiates. Opiates include all naturally occurring drugs with morphine-like effects such as codeine and all semi and fully synthetic drugs with morphine-like effects such as heroin and meperidine (Demerol). Codeine can be administered orally (PO), subcutaneously (SC), intramuscularly (IM) and rectally (PR). Codeine cannot be safely administered by an intravenous (IV) injection as it may result in pulmonary oedema, facial swelling, dangerous release of histamines, and various cardiovascular effects. It cannot be administered intranasally (snorting). Codeine free base can be smoked on the aluminum foil ("chasing the dragon") similarly to smoking heroin.

Codeine can be found in many medications such as Tylenol #3, Actifed with Codeine, Robitussin A-C, and Empirin #3 for example.

Symptoms of a Codeine overdose include:

  • muscle spasticity
  • slow and labored breathing
  • shallow breathing
  • loss of breath
  • pinpoint pupils
  • bluish colored - fingernails and lips
  • skin itching
  • spasms of stomach and/or intestinal tract
  • constipation
  • weak pulse
  • low blood pressure

If you or someone you know is experiencing an overdose from Codeine do not induce vomiting, call the Poison Control Center.

What to expect if you or someone you know is taken for care due to a Codeine overdose:

  • Use gastric lavage
  • Administer activated charcoal
  • Administer a laxative
  • Give a counteracting drug (narcotic antagonist)--multiple doses if needed
  • Administer intravenous fluids as needed
  • Monitor breathing
  • Treat the symptoms

In an acute overdose, recovery is likely within 24 hours if antidote can be given.